Hail, Phillips
- When
- June 29, 2:55 AM CST
- Where
- Phillips County, 2.76 mi S of Long Is
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.910, -99.530
including a very long-lived supercell. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Although this North Central Kansas area was spared a much nastier combination of wind-driven hail that walloped parts of far southern Nebraska just off to the north-northwest, it was still impacted by a pair of severe storms during the predawn hours on this Thursday...including a very long-lived supercell. All ground-truth storm reports were associated with this supercell/compact cluster as it charged across Phillips, Smith and Jewell counties between 3:45-6:00 a.m. CDT, with a sampling of reports including: measured gusts of 62 MPH near Lovewell Reservoir (unofficial mesonet) and 58 MPH at Phillipsburg airport (AWOS); quarter size hail near Long Island. Although there were no reports of significant/widespread damage, a small garage was destroyed east of Mankato and some tree damage was confirmed in Smith Center and Jewell. To the southwest of the primary supercell, a smaller isolated severe storm reached radar-indicated severe levels as it traversed the Osborne-Smith County line, but there was no ground-truth verification.
Breaking down event evolution/timing, in the mid-upper levels, although lacking any noteworthy, small-scale disturbances, broad and seasonably-strong west-southwesterly flow was in place over the Central Plains...downstream from a large scale, positively-tilted trough centered from the Northern Rockies to the Great Basin. At the surface, North Central Kansas resided slightly north of a quasi-stationary front stretched across the state from southwest-to-northeast, with resultant east-northeasterly breezes to the north of this boundary enhancing High Plains upslope flow. Turning to storm-scale details, the primary supercell that eventually slipped into the local area actually initiated/became severe roughly 280 miles off to the west-northwest during the late afternoon of the 28th...in extreme southeast Wyoming. During the evening, the intense storm slowly lumbered southeastward through the far southwestern Nebraska Panhandle into northeast Colorado. By around midnight CDT, this convection had morphed into a powerful supercell cluster/small complex as it entered far southwestern Nebraska and started tracking more due-east...riding along the northern fringes of a tight mid-level temperature gradient (generally hugging the 12C line at 700 millibars). After rolling across southwestern into far south central Nebraska for several hours, the far southern (and slightly less vigorous) fringes of the supercell cluster reached northwestern Phillips County around 3:45 a.m. CDT. Over the next few hours, it tracked east-southeast along/near the Highway 36 corridor...before exiting the local area out of eastern Jewell County by 6 a.m. CDT. Back to the southwest and in the wake of the passage of the dominant storm complex, the aforementioned briefly-severe-warned storm tracked along the Osborne-Smith County line between 5:45-6:30 a.m. CDT before weakening, with North Central Kansas almost entirely convection-free by 7 a.m. CDT. The mesoscale environment strongly supported a long-lived, persistent supercell cluster, featuring a formidable combination of at least 2000-3000 most-unstable CAPE and 50-60 knots of deep-layer wind shear. That being said, from a forecast perspective, this was not an overly-obvious setup for an early morning severe threat. Although some necessary ingredients were clearly present, short term/higher-resolution computer models (CAMs) varied considerably regarding how evening High Plains convection would evolve, and to what degree it would impact locales farther east (including North Central Kansas). The 01 UTC (8 p.m. CDT) Day 1 Convective Outlook from SPC (valid through the early morning of the 29th) highlighted only a Marginal Risk (level 1 of 5) for North Central Kansas, but also acknowledged very substantial uncertainty.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 29, 1:53 AM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 253 AM CDT Thu Jun 29 2023 .DISCUSSION...(Today through Wednesday) Issued at 253 AM CDT Thu Jun 29 2023 Key Messages: * Off and on thunderstorms will continue through the end of the week and into first half of the weekend. Some of these will be strong to severe - including right off the bat this morning. * After a very warm day Wednesday, and potentially again today in our south, a cooling trend should develop for Fri-Sat. * Mainly dry and warmer for Sun-Mon * Thunderstorm chances return around the 4th of July holiday, but current indications are that best chances for rain favor Tuesday night into Wednesday. Forecast Details: Going to have to keep this short due to impending severe weather this morning. Previous discussion largely remains on track. Complex of tstms should continue W to E across the CWA this morning, with most intense/severe activity most favored in a corridor between I-80 and Hwy 36 in north central Kansas, and this is where a Severe Thunderstorm Watch is in effect. Strong most unstable CAPE and effective shear is making conditions favorable for very large hail...and continued upscale growth will make damaging winds and incr concern, despite storms being slightly elevated. Current timing takes most activity E of the area around/just after sunrise. The rest of the daytime hrs looks pretty quiet in between upper disturbances. However, some guidance has a stream of upper level moisture that could produce some shwrs or very weak storms mainly S/E of the Tri-Cities. Subsidence behind departing intense storm complex has me wondering if this would be anything more than sprinkles, so have held off on more aggressive PoPs. This cld cover would at the minimum hold down temps a bit, so decr those a couple/few deg. This should also keep most peak heat index values at or below the century mark. Next round of thunderstorm potential arrives mainly after dark Thu night...and remains every bit of uncertain as the previous round. In general, though, instability is forecast to be significantly less - around 1000-2000 J/kg of MUCAPE as opposed to 3000+ J/kg early this morning. Deep layer/effective shear will remain respectable, though, so SPC has maintained a Slight Risk for severe for most of the CWA. Again, appears to be mainly late eve/overnight and a hail/wind threat. Convective details become even more muddled by Fri and Sat. Appears the instability axis will gradually shift S, and remain more in the 1000-2000 J/kg range for most of our CWA. This is due to more abundant cloud cover and weaker lapse rates aloft. Stream of weak disturbances in relatively fast/active mid to upper level flow aloft should keep deep layer shear strong enough for severe weather. Capping should also be weaker, but sometimes this leads to more coverage of convection and overall less intense convection due to more competition for instability. Tend to think this will be the case during this time...off and on scat convection that will be tough to pin down, wind some severe threat, but most likely on the lower end. Duration of rain chances on Sat will really depend on how activity unfolds Fri into Fri night. Sometimes outflow is more expansive and clears things out a bit quicker than models show. Sat highs should be most pleasant of the weekend with widespread 80s expected. Still looks warmer and mainly dry for Sun into Mon. May see S/SW zones climb into mid 90s on Mon and 4th of July itself is trending pretty warm in the 90s area wide assuming clds remain limited. Looks like next front and decent chc for shwrs/storms will come later in the day on Tue, but more likely Tue night-Wed. Hopefully this front will hold off until after late eve firework shows. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday) Issued at 1245 AM CDT Thu Jun 29 2023 Significant weather: Complex of tstms becoming incr likely early this morning. Scat tstms will become possible as early as about 07Z-08Z with more widespread activity between 08Z and 10Z. Large hail and gusty winds will be possible, perhaps even severe caliber hail and wind. Have introduced a VCTS and a tempo group of TSRA with gusty N winds. The winds may not be high enough, but it's a start. Activity should shift E of the terminals by around, or just after, sunrise. The rest of the daytime appears pretty quiet with SCT-BKN mid to high clds and N-NE wind around 10kt. Most tstms will be possible Thu eve into overnight, but confidence is too low on timing/coverage to include attm. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Thies AVIATION...Thies
Hazardous Weather Outlook National Weather Service Hastings NE 1256 AM CDT Thu Jun 29 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 291200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1256 AM CDT Thu Jun 29 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Scattered thunderstorms are forecast to increase in coverage overnight from west to east. It's becoming increasingly probable that a cluster of severe storms over northeast Colorado and southwest Nebraska will maintain intensity as they shift eastward into south central Nebraska, mainly along and south of Interstate 80, and north central Kansas, between 2AM and 6AM. Damaging wind gusts of 60 to 70 MPH, and large hail up to golf ball size will be the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat indices may once again rise into the low 100s Thursday afternoon for areas along and especially south of the Nebraska and Kansas state line. Periodic thunderstorms are in the forecast for the remainder of the week and on into portions of the weekend and extended forecast. Although the threat for widespread severe weather is low through the rest of the forecast period, a few strong to severe thunderstorms cannot be entirely ruled out, mainly during the late afternoon through late evening hours. Locally heavy rainfall will also be possible if thunderstorm complexes track over the same areas. .SPOTTER INFORMATION STATEMENT... Spotter may be needed tonight, and reports of large hail and strong wind gusts are always appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
Special Weather Statement
National Weather Service Hastings NE
109 AM CDT Thu Jun 29 2023
NEZ083-290645-
Harlan NE-
109 AM CDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of northern Harlan
County through 145 AM CDT...
At 109 AM CDT, Doppler radar was tracking a strong thunderstorm near
Oxford, or 18 miles southwest of Holdrege, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Orleans around 120 AM CDT.
Other locations in the path of this storm include Huntley and Ragan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4027 9963 4035 9953 4035 9918 4015 9918
4012 9963
TIME...MOT...LOC 0609Z 258DEG 32KT 4021 9957
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ThiesSpecial Weather Statement
National Weather Service Hastings NE
256 AM CDT Thu Jun 29 2023
NEZ084-085-290830-
Franklin NE-Webster NE-
256 AM CDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of southeastern
Franklin and northwestern Webster Counties through 330 AM CDT...
At 256 AM CDT, Doppler radar was tracking a strong thunderstorm over
Franklin, or 30 miles northeast of Phillipsburg, moving northeast at
30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Riverton around 315 AM CDT.
Other locations in the path of this storm include Inavale and
Campbell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
north central Kansas...and south central Nebraska.
&&
LAT...LON 4017 9845 4000 9887 4000 9900 4009 9908
4035 9882 4035 9868
TIME...MOT...LOC 0756Z 235DEG 26KT 4007 9893
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ThiesPreliminary Local Storm Report
National Weather Service Hastings NE
325 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM Hail Wilsonville 40.11N 100.10W
06/29/2023 E1.75 inch Furnas NE Public
Social Media report of large hail that broke
windows on the west side of a home.
&&
AEHPreliminary Local Storm Report
National Weather Service Hastings NE
329 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 AM Tstm Wnd Gst 1 E Cambridge 40.28N 100.16W
06/29/2023 E70 MPH Furnas NE Public
Also broke 4 to 6 diameter tree limbs.
&&
AEHPreliminary Local Storm Report
National Weather Service Hastings NE
333 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM Hail 5 WSW Wilsonville 40.10N 100.19W
06/29/2023 E3.00 inch Furnas NE Trained Spotter
Numerous windows broken, tree limbs snapped.
&&
AEHPreliminary Local Storm Report
National Weather Service Hastings NE
337 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM Tstm Wnd Dmg 3 E Wilsonville 40.11N 100.05W
06/29/2023 Furnas NE Law Enforcement
Furnas County deputies reported significant
thunderstorm damage, including multiple
windows broken, trees down, and tree damage,
due to both large hail and severe
thunderstorm wind gusts.
&&
AEHThe Grand Island radar (KUEX), 103 km away, was scanning. The volume nearest the first event began at 08:53 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
A wind gust of 58 MPH was measured by the Phillipsburg Airport AWOS.
Wind gusts estimated to be near 60 MPH caused minor tree damage in Smith Center.
Wind gusts estimated to be near 60 MPH resulted in some minor tree damage in Jewell.
Wind gusts estimated to be near 60 MPH resulted in some minor damage to an outbuilding five miles east of Mankato.
A wind gust of 62 MPH was measured by a mesonet station located near Lovewell Reservoir.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109221, 1109223, 1109249, 1109251, 1109255, 1109257.